Plaquenil

Hello,

I was diagnosed with APS after a stroke and a few tia's 12 years ago and am quite stable on warfarin. My rheumy started me on Plaquenil 10 months ago, even though I don't have a lupus diagnosis he thought it would help with the fatigue. I feel much better on the Plaquenil, and even though I still get tired easily from activity it's not like before, when for no reason at all I would be too exhausted to move. Also the crushing chest pain, an apparent spasm, not a cardiac issue, has gone away.

My joint pain has not decreased, and is in fact getting worse.

But now my hair is falling out! Rheumy always asks this question at my regular appts and I've always until now said, "no." Do you think it's the APS causing it, or the Plaquenil? Has anyone else had this problem?

You all are so helpful. Even though I rarely post here, I do value your comments and experiences with APS. (I'm in the US, so it's not called Hughes here.)

7 Replies

oldestnewest
  • I dont think its either to be honest, possibly warfarin. have you had your Thyroid checked recently and Vitamin D? I would be inclined to do that as either could be the cause.

  • Hi,

    Hair loss can be a side effect, see: drugs.com/sfx/plaquenil-sid...

    I don't take it, but looked it up. Hope this helps!

    All the best,

    Leigha

  • Hi there sorry things are a bit grim for you, you need your rheumatologist to check out the trio of disease ie APS Sjogrens and Thyroid issues, they often go together and untreated thryoid will make you feel awful.. and also the vitamin D idea also needs to be looked at. Please let us know how you get on. It has a little mention below here: londonlupuscentre.co.uk/hug...

    Mary F x

  • hi mair..i too am from the US...i am allergic to plaquinal and i have to take warafin...i have low thyroid (which is part of aps) and yes i all of a sudden started to ;loose my hair....and overwhelming fatigue..i feel better on warafin but there are a lot more drawbacks to it than plaquinal..i was on plavix but it didn't seem to give me the same results as the warafin..i would have your thyroid tested...good luck ..

  • My hair loss has been cyclical. It got bad enough to buy a wig at one point. Bright side: wigs can be fun. Downside: wigs can be expensive.

    From what I've read, Plaquenil is pretty standard for Hughes, lupus or no lupus.

  • I've been on Plaquenil for 10 years - no affect on my hair, but do have very regular eye exams. I had to go off for 6 months and my fatigue and aches got much worse.

  • Thanks for all the advice. My thyroid is checked every year because I have Graves disease.

    I'll start taking Vit D to see if it helps.

    Going to stop Plaquenil for a few months to see what happens. Maybe my feeling better is just a placebo effect....

    Rheumy and Opthomology appts scheduled in April so I'll see what happens then.

    Warfarin has been my best friend for 12 years. I have a Coagucheck and am a bit embarrassed to admit I sometimes lie to my clinic about my results because after all this time

    I know how to manage my warfarin doses and when they get involved, with all good intentions, they make a hash of my INRs.

You may also like...